Alert archive / Alabama / Wind Advisories in 2009
Wind Advisory 14, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Dec 25, 2009, 4:08 AM CST for 17 counties in Alabama. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2009, 4:08 AM CST (10:08 UTC)
- Expired
- Dec 25, 2009, 11:50 AM CST
- In force
- 8 hr
- Issued by
- NWS Birmingham, AL
Counties Bibb County, AL, Blount County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 668 m²/s²
- 0-3 km storm-relative helicity
- 819 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KBMX 251008 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 408 AM CST FRI DEC 25 2009 ...STRONG GUSTY WINDS WILL CONTINUE OVER NORTH CENTRAL ALABAMA THROUGH THIS AFTERNOON... .A STRONG LOW PRESSURE SYSTEM WILL PASS TO THE NORTH OF ALABAMA TODAY AND PRODUCE A TIGHT PRESSURE GRADIENT ACROSS NORTH CENTRAL ALABAMA. THIS TIGHT GRADIENT WILL PRODUCE SUSTAINED WINDS BETWEEN 15 AND 20 MPH WITH GUSTS TO 30 MPH...MAINLY ALONG AND NORTH OF INTERSTATE 59. THE WINDS SHOULD DIMINISH BY MID AFTERNOON. ALZ011>015-017-018-020-022>026-030>032-034-251800- /O.NEW.KBMX.WI.Y.0014.091225T1008Z-091225T2100Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE- PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-SUMTER-GREENE-HALE- BIBB- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...CENTRE... CARROLLTON...TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA... PELHAM...ALABASTER...PELL CITY...MOODY...LIVINGSTON...EUTAW... GREENSBORO...MOUNDVILLE...CENTREVILLE 408 AM CST FRI DEC 25 2009 ...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. A STRONG LOW PRESSURE SYSTEM PASSING TO THE NORTH OF ALABAMA HAS CAUSED A TIGHT PRESSURE GRADIENT ACROSS NORTH CENTRAL ALABAMA. THIS TIGHT GRADIENT WILL PRODUCE SUSTAINED WINDS BETWEEN 15 AND 20 MPH WITH GUSTS TO 30 MPH. THE WINDS SHOULD BEGIN TO SUBSIDE BY MID AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 17 MPH AND HIGHER... OR WIND GUSTS OF 30 MPH AND HIGHER...ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
000 WWUS74 KBMX 251750 NPWBMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1150 AM CST FRI DEC 25 2009 ...WINDY CONDITIONS BEGINNING TO SUBSIDE... .THE PRESSURE GRADIENT WINDS CENTRAL ALABAMA HAS BEEN EXPERIENCING SINCE YESTERDAY ARE FINALLY BEGINNING TO SUBSIDE. WINDS WILL REMAIN BREEZY THROUGH SUNSET TODAY BUT SPEEDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA. ALZ011>015-017-018-020-022>026-030>032-034-251900- /O.CAN.KBMX.WI.Y.0014.000000T0000Z-091225T2100Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CHEROKEE- PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-SUMTER-GREENE-HALE- BIBB- INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON... FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...CENTRE... CARROLLTON...TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA... PELHAM...ALABASTER...PELL CITY...MOODY...LIVINGSTON...EUTAW... GREENSBORO...MOUNDVILLE...CENTREVILLE 1150 AM CST FRI DEC 25 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE WIND ADVISORY. THE PRESSURE GRADIENT WINDS CENTRAL ALABAMA HAS BEEN EXPERIENCING SINCE YESTERDAY ARE FINALLY BEGINNING TO SUBSIDE. WINDS WILL REMAIN BREEZY THROUGH SUNSET TODAY BUT SPEEDS HAVE FALLEN BELOW WIND ADVISORY CRITERIA. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 25, 3:34 AM CST, 34 minutes earlier.
Area forecast discussion, Dec 25, 3:34 AM CST, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 334 AM CST FRI DEC 25 2009 .SHORT TERM...TODAY THROUGH SUNDAY. BULK OF THE SHOWERS HAVE MOVED INTO GEORGIA AS MAIN UPPER LEVEL IMPULSE LIFTS OUT OF ALABAMA. A THIN LINE OF SHOWERS CURRENTLY MOVING ACROSS WEST ALABAMA IS ALONG COLD FRONT. TEMPERATURES DROP OFF QUICKLY INTO THE 40S BEHIND THE FRONT...AND ONCE AGAIN WINDS INCREASE TO 15-20 MPH WITH GUSTS TO 30 MPH. THE WIND ADVISORY WILL NEED TO BE EXTENDED THROUGH 3 PM TODAY FOR AREAS ALONG AND NORTH OF I-59. THERE IS ALSO A SMALL AREA OF SHOWERS NEAR JACKSON MISSISSIPPI WHICH WILL TRACK ACROSS WEST AND NORTHWEST ALABAMA THIS MORNING. SMALL RAIN CHANCES WILL CONTINUE FOR THE MORNING HOURS ACROSS NORTHERN COUNTIES. LOW LEVEL THICKNESS PROGS STILL INDICATE THE LIGHT RAIN MAY BECOME MIXED WITH OR CHANGE-OVER TO LIGHT SNOW ACROSS NORTHWEST COUNTIES. CLOUDS EXTEND BACK TO THE TEXAS AND LOUISIANA STATE LINE...BUT THE BACK EDGE IS SHIFTING RAPIDLY EASTWARD...SO CLEARING EXPECTED TO BEGIN ACROSS WEST ALABAMA EARLY THIS AFTERNOON AND SPREAD ACROSS THE REMAINDER OF CENTRAL ALABAMA BY LATE AFTERNOON. BROAD UPPER TROF OVER THE EASTERN UNITED STATES WILL KEEP AREA IN A CHILLY AIR MASS THROUGH THE WEEKEND. NAM AND GFS ARE SHOWING A WEAK GULF LOW TO DEVELOP THIS WEEKEND AND SPREAD MOISTURE BACK INTO SOUTH ALABAMA ON SUNDAY. INTRODUCED SMALL RAIN CHANCES TO AREAS SOUTH OF I-85. .LONG TERM...MONDAY THRU THURSDAY. ACTIVE SOUTHERN STREAM FLOW PATTERN WILL CONTINUE INTO NEXT WEEK. THE SHORT WAVE TROF THAT PRODUCES THE GULF LOW WILL BRING A RE- ENFORCING SHOT OF COLDER AND DRIER AIR FOR MONDAY AND TUESDAY. UPPER FLOW WILL BECOME ZONAL BY MIDDLE OF NEXT WEEK AS SHORT WAVE TROF LIFTS INTO ATLANTIC AND NEXT UPPER LEVEL IMPULSE MOVES INTO THE SOUTHWESTERN UNITED STATES. THIS WILL BRING MODERATING TEMPERATURES TO AREA AND PROBABLY RAIN BY WEDNESDAY OR THURSDAY. 58/ROSE && .AVIATION...06Z TAF DISCUSSION. AS THE SURFACE LOW RESPONSIBLE FOR THE GUSTY WIND MOVES FARTHER AWAY FROM CENTRAL ALABAMA...THE PRESSURE GRADIENT WILL RELAX ALLOWING WINDS TO GRADUALLY WEAKEN. SPEEDS WILL GENERALLY BE IN THE 10 TO 20 KNOT RANGE FOR THE REMAINDER OF THE NIGHT WITH GUSTS UP TO 28 KNOTS. RAIN HAS ENDED AT TCL EET AND BHM AND WILL END OVER THE NEXT 2-3 HOURS AT ANB MGM AND TOI. A FEW LIGHT SHOWERS CANNOT BE RULED OUT BEFORE THE COLD FRONT BUT PREVAILING CONDITIONS WILL BE DRY. WIND WILL SHIFT SOUTHWESTERLY AS THE FRONT APPROACHES AND WESTERLY AS IT PASSES. THE LATEST TIMING ON THE FRONT WOULD BRING IT THROUGH TCL BY 09Z BHM AND EET BY 1030 AND ANB...MGM AND TOI BY 12Z. CEILINGS ARE A BIT HIGHER THAN GUIDANCE HAS BEEN SUGGESTING. DECIDED TO GO WITH PERSISTENCE AND KEEP CEILINGS AT OR ABOVE 2500 FEET FOR THE REMAINDER OF THE NIGHT RATHER THAN IN THE 1000 TO 1500 FOOT RANGE SUGGESTED BY GUIDANCE. DRY CONDITIONS ARE EXPECTED TOMORROW WITH CEILINGS RISING TO VFR LEVELS DURING THE AFTERNOON HOURS AS THE STORM SYSTEM TRACKS INTO THE GREAT LAKES AREA. WINDS WILL REMAIN FROM THE WEST BETWEEN 10 AND 15 KNOTS WITH GUSTS BELOW 25. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 49 27 47 25 47 / 20 10 10 10 10 ANNISTON 50 28 50 28 47 / 10 10 10 10 10 BIRMINGHAM 46 30 49 33 48 / 20 10 10 10 10 TUSCALOOSA 45 30 51 31 49 / 20 10 10 10 10 CALERA 47 30 51 33 48 / 20 10 10 10 10 AUBURN 51 29 50 33 49 / 10 10 10 10 20 MONTGOMERY 50 31 54 31 50 / 10 10 10 10 20 TROY 52 28 55 30 50 / 10 10 10 10 30 && .BMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY THRU 3 PM TODAY FOR AREAS ALONG AND NORTH OF INTERSTATE 59. &&
Hazardous weather outlook, Dec 24, 5:48 PM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 548 PM CST THU DEC 24 2009 ALZ011>015-017>050-260000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 548 PM CST THU DEC 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. WINDY CONDITIONS ARE EXPECTED ACROSS ALL OF CENTRAL ALABAMA THROUGH THE OVERNIGHT HOURS. SUSTAINED SPEEDS WILL BE BETWEEN 20 AND 30 MPH. GUSTS COULD REACH 50 MPH AHEAD OF AN APPROACHING COLD FRONT. WINDS SHOULD BEGIN TO SUBSIDE GRADUALLY AFTER MIDNIGHT BUT WILL REMAIN ABOVE WIND ADVISORY CRITERIA THROUGH 3 AM...SO THE WIND ADVISORY HAS BEEN EXTENDED FOR ALL OF CENTRAL ALABAMA THROUGH 3 AM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATE THIS AFTERNOON INTO THE EVENING HOURS. 12/SIRMON
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 6:48 PM CST | Flash Flood Warning | BMX | Lamar | 3 hr |
| Dec 25, 8:59 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.